Wednesday, March 22, 2006

QUESTION POSED BY A COLLEAGUE: What is the best starting dose for methadone...

What is the best starting dose for methadone, and what rate of dosage increase should be used when raising a patient to a maintenance (“blockade”) dose? And what happens when a patient is not comfortable, and the discomfort lasts not for just a few days but for weeks, and it is considered due to the dosage regimen? Are there exceptions to the usual policies that are considered optimal in most cases?

RESPONSE: Good questions, but tough to answer beyond the fundamental generalization that always applies: one must individualize dosages based on assessment of physician, who in turn must give major weight to the subjective report of the patient.

IN GENERAL: the rule of “start low – go slow” (coined, we believe, by colleagues at the Ontario College of Physicians and Surgeons) applies – as does the addendum, “aim high”. The starting dose generally shouldn't be more than start at more than 40mg (30 is safer), and after an initial 10mg MAX increase the following day increases should be no more than 10 mg every 2-3 days. Starting higher runs the risk (whether high or low is open to debate) of possible overdose. As for increasing too rapidly, there’s an additional problem: the possibility of persistent agonist effects because tolerance can't catch up to the dose being given. Then, when one ultimately tries to level off at a "stable" dose, the patient perceives the absence of those agonist effects and concludes the methadone "isn't holding."

All this may sound logical, but there are also dangers associated with too low a start and/or too slow a buildup. Withdrawal/craving can lead to the patient shooting heroin and that, especially with the relatively lower level of tolerance at the earlier, lower doses of methadone, can also have fatal outcome.

What is key is to be candid with the patient and try to ensure s/he understands what to expect. Specifically, that the body may take a while to adjust to a once-daily oral dose of methadone after prolonged use of short-acting, parenterally administered heroin (or whatever). Withdrawal symptoms (or discomfort, however described) often occur in the initial couple of weeks of treatment regardless what policies are employed. Aiming for - and leading patients to expect - total absence of any discomfort is inappropriate, I believe, and sets the stage for poor therapeutic outcome.

One might wish for a more definitive answer to the critically important question of starting dosages and build-up. In fact, however, as in the case of management of all other chronic medical conditions, treatment of addiction defies the establishment of absolute rules. One must be aware of the benefits and risks of every possible course, explain these to patients, and make the best judgment possible in each case.

DIFFERENT VIEWPOINTS WELCOMED!

5 Comments:

At 7:32 AM, Anonymous Anonymous said...

I am considering Methadone treatment for use of OxyContin. I have been on this drug for approx. 3 years for chronic pain. Is Methadone appropriate for this type of narcotic? What if any withdrawal symptoms are associated with methadone, and can you be at risk for developing an addiction to methadone?

 
At 10:33 AM, Blogger RGNewman, MD said...

hi anonymous - one becomes dependent on (better term than "addicted to") narcotics as a group of drugs, and not to a specific narcotic - i.e., dependence on narcotics can result from repreated taking of legal medications like oxycontin, codeine, methadone, morphine etc - and also from taking illicit drugs like heroin.

A certain proporiton (not too great - best estimate is around 15-20% of those who become dependent have a considerable risk of craving for and ultimately using narcotics again once they've been withdrawn. Likelihood of such "relapse" can be lessened if withdrawal is slow. And yes - methadone is a very useful medication in first switching to a once-a-day medication to prevent withdrawal symptoms,. and then gradually having the dose reduced. (It also happens to be a very useful medication for treatment of pain itself in many patients).

Decision as to what is best can only be made by your physician with input from you. Hope this helps. Good luck -

 
At 1:29 AM, Anonymous Andy Young said...

over using methadone I am using suboxone to get off of oxycotin, loratabs,and percocet.It does the same thing except it has another ingrediant in it that doesent allow you to feel any pleasure or high from it.That helps alot so that you don't abuse it and just switch addictions.I have been taking pain pills for 3-4 years.I was taking 400mg. of oxycodone every day for the last couple months.I know I have very little self controll and if I was taking methadone I would just abuse them, instead of use them to gradually get off of the drugs. It makes all the difference in the world being able to get off without most of the horrible withdrawls.I know this is the only way I could do it. Methadone might be the answer for someone else as long as you have self controll,I just did not trust myself.I am almost off of the suboxone and I feel great.At first it was hard adjusting to not having the energy I did when I was taking the O.C. I would have slight withdrawls when cutting down doseage, but I feel great now. There is no pain free way to do it, but the difference between the suboxone or methadone and quiting cold turkey is HUGE.I knever would have made it this far without it.I have been pain pill free for a month now.I hope my experience might shed some light on some one who feels like they can't do it, because you can.It's just hard to see the light at first.

 
At 4:51 AM, Anonymous Anonymous said...

to andy young: many of your statements are false. Methadone and suboxone are completely differnt. Subooxone is buprenorphine(the opioid) with naloxone(other opiate blocker and to discourage injecting). Methadone is just methadone. Methadone also is a blocker of other opioids. Many other things you said are also incorrect. Please do some research before you post. You could confuse people by giving them false information.

 
At 4:07 PM, Anonymous Methadone Detox said...

I was started at 35mg of methadone in 2001 and went up to 80mg. This worked well for me but at the time my tollerence wasn't nearly as high as some of the folks I've met in the recovery community. I think maybe it might be a good idea to have the patient come in and ramp their dose over a 6 hour period to where they are feeling half way normal, then progressing from there.

 

Post a Comment

<< Home